Advertisement

Constructions of Discrete Bivariate Distributions

  • C. D. Lai
Chapter
Part of the Statistics for Industry and Technology book series (SIT)

Abstract

Various techniques for constructing discrete bivariate distributions are scattered in the literature. We review these methods of construction and group them into some loosely defined clusters.

Keywords and phrases

Bernoulli bivariate distributions conditioning canonical correlation clustering constructions compound discrete extreme points Fréchet bounds marginal transformation mixing sampling trivariate truncations urn models weighting functions 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aki, S. (1985). Discrete distributions of order k on a binary sequence, Annals of the Institute of Statistical Mathematics, 37, 205–224.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Aki, S., and Hirano, K. (1994). Distributions of number of failures and successes until the first k consecutive successes, Annals of the Institute of Statistical Mathematics, 46, 193–202.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aki, S., and Hirano, K. (1995). Joint distributions of numbers of successruns and failures until the first k consecutive successes, Annals of the Institute of Statistical Mathematics, 47, 225–235.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Antzoulakos, D. L., and Philippou, A. N. (1991). A note on multivariate negative binomial distribution of order k Communications in Statistics—Theory and Methods, 20, 1389–1399.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Arnold, B. C., Castillo, E., and Sarabia, J. M. (1999). Conditional Specification of Statistical Methods, Springer-Verlag, New York.Google Scholar
  6. 6.
    Balakrishnan, N. (2004). Discrete multivariate distributions, In Encyclopedia of Actuarial Sciences (Eds., J. L. Tuegels and B. Sundt), pp. 549–571, John Wiley_& Sons, New York.Google Scholar
  7. 7.
    Balakrishnan, N. (2005). Discrete multivariate distributions, In Encyclopedia of Statistical Sciences, 2nd ed., (Eds., N. Balakrishnan, C. Read, and B. Vidakovic), John Wiley_& Sons, Hoboken, NJ (to appear).Google Scholar
  8. 8.
    Balakrishnan, N., and Koutras, M. V. (2002). Runs and Scans with Applications, John Wiley_& Sons, New York.zbMATHGoogle Scholar
  9. 9.
    Bates, G. E., and Neyman, J. (1952). Contribution to the theory of accident proneness I, University of California Publications in Statistics, 1, 215–254.MathSciNetGoogle Scholar
  10. 10.
    Blischke, W. R. (1978). Mixtures of distributions, International Encyclopedia of Statistics, Vol 1, 174–179.Google Scholar
  11. 11.
    Cacoullos, T., and Papageorgiou, H. (1980). On some bivariate probability models applicable to traffic accidents and fatalities, International Statistical Review, 48, 345–356.zbMATHMathSciNetGoogle Scholar
  12. 12.
    Cacoullos, T., and Papageorgiou, H. (1982). Bivariate negative binomial-Poisson and negative binomial-Bernoulli models with an application to accident data. In Statistics and Probability: Essays in Honor of C. R. Rao (Eds., G. Kallianpur, P. R. Krishnaiah, and J. K. Ghosh) pp. 155–168, North-Holland, Amsterdam.Google Scholar
  13. 13.
    Cacoullos, T., and Papagergiou, H. (1983). Characterisations of discrete distributions by a conditional distribution and a regression function, Annals of the Institute of Statistical Mathematics, 35, 95–104.zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Charalambides, Ch. A., and Papageroiou, H. (1981a). Bivariate Poisson binomial distributions, Biometrical Journal, 23, 437–450.zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Charalambides, Ch. A., and Papageorgiou, H. (1981b). On bivariate generalised binomial and negative binomial distributions, Metrika, 28, 83–92.zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Consael, R. (1952). Sur les processus composes de Poisson a deux variables aleatories, Academie Royale de Belgigue, Classe des Sciences, Memoires, 27, 4–43.MathSciNetGoogle Scholar
  17. 17.
    Dahiya, R. C., and Korwar, R. M. (1977). On characterising some bivariate discrete distributions by linear regression, Sankhyā, Series A, 39, 124–129.zbMATHMathSciNetGoogle Scholar
  18. 18.
    David, K. M., and Papageorgiou, H. (1994). On compounded bivariate Poisson distributions, Naval Research Logistics, 41, 203–214.zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Eagleson, G. K. (1969). A characterization theorem for positive definite sequences on the Krawtchouk polynomials, Australian Journal of Statistics, 11, 29–38.zbMATHMathSciNetGoogle Scholar
  20. 20.
    Edwards, C. B., and Gurland, J. (1961). A class of distributions applicable to accidents, Journal of the American Statistical Association, 56, 503–517.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Fréchet, M. (1951). Sur le tableaux de correlation dont les marges sont donness Annales de l’Universite de Lyon, Serie 3, 14, 53–77.Google Scholar
  22. 22.
    Gelman, A., and Speed, T. P. (1993). Characterizing a joint probability distributions by conditionals, Journal of the Royal Statistical Society, Series B, 55, 185–188.zbMATHMathSciNetGoogle Scholar
  23. 23.
    Goodman, L. A., and Kruskal, W. H. (1959). Measures of association for cross classifications II, Further, discussion and references, Journal of the American Statistical Association, 54, 123–163.zbMATHCrossRefGoogle Scholar
  24. 24.
    Griffiths, R. C. (1970). Positive definite sequences and canonical correlation coefficients, Australian Journal of Statistics, 12, 162–165.zbMATHMathSciNetGoogle Scholar
  25. 25.
    Griffiths, R. C., Milne, R. K., and Wood, R. (1979). Aspects of correlation in bivariate Poisson distributions and processes, Australian Journal of Statistics, 21, 238–255.zbMATHMathSciNetGoogle Scholar
  26. 26.
    Gupta, R. C., and Tripathi, R. C. (1996). Weighted bivariate logarithmic series distributions, Communications in Statistics—Theory and Methods, 25, 2517–2539.MathSciNetGoogle Scholar
  27. 27.
    Hoeffding, W. (1940). Masstabinvariate Korrelations-theorie, Schriffen des Mathematischen Instituts und des Instituts fur Angewandte Mathematik der Universitat Berlin, 5, 179–233.Google Scholar
  28. 28.
    Holgate, P. (1966). Bivariate generalisations of Neyman’s Type A distribution. Biometrika, 53, 241–244.zbMATHMathSciNetGoogle Scholar
  29. 29.
    Holzsager, R. (1996). Positive quadrant dependent random variables, American Mathematical Monthly, 103, 350–351.CrossRefMathSciNetGoogle Scholar
  30. 30.
    Hutchinson, T. P., and Lai, C. D. (1990). Continuous Bivariate Distributions, Emphasising Applications, Rumsby Scientific Publishing, Adelaide, Australia.zbMATHGoogle Scholar
  31. 31.
    Janardan, K. G. (1972). A unified approach for a class of multivariate hypergeometric models, Sankhyā, Series A, 35, 363–376.MathSciNetGoogle Scholar
  32. 32.
    Janardan, K. G. (1973). Chance mechanisms for multivariate hypergeometric models, Sankhyā, Series A, 35, 465–478.zbMATHGoogle Scholar
  33. 33.
    Janardan, K. G. (1975). Certain inference problems for multivariate hypergeometric models, Communications in Statistics, 4, 375–388.MathSciNetGoogle Scholar
  34. 34.
    Janardan, K. G. (1976). Certain estimation problems for multivariate hypergeometric models Annals of the Institute of Statistical Mathematics, 28, 429–444.zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Janardan, K. G., and Patil, G. P. (1970). On the multivariate Polya distribution: a model of contagion for data with multiple counts, In Random Counts in Scientific Work (Ed., G. P. Patil), Vol. 3. pp. 143–162, The Pennsylvania State University Press, University Park, PA.Google Scholar
  36. 36.
    Janardan, K. G., and Patil, G. P. (1971). The multivariate inverse Polya distribution: a model of contagion for data with multiple counts on inverse sampling, Studi di Probabilita Statistica e Ricera Operative in Onore de G. Pompilj, Toreno, 327–341.Google Scholar
  37. 37.
    Janardan, K. G., and Patil, G. P. (1972). A unified approach for a class of multivariate hypergeometric models, Sankhyā, Series A, 34, 363–376.zbMATHMathSciNetGoogle Scholar
  38. 38.
    Johnson, N. L. and Kotz, S. (1969). Distributions in Statistics: Discrete Distributions, Houghton Mifflin BostonzbMATHGoogle Scholar
  39. 39.
    Johnson, N. L., and Kotz, S. (1977). Urn Models and Their Applications, John Wiley_& Sons, New York.Google Scholar
  40. 40.
    Johnson, N. L., Kotz, S., and Balakrishnan, N. (1997). Discrete Multivariate Distributions, John Wiley_& Sons, New York.zbMATHGoogle Scholar
  41. 41.
    Kemp, C. D. (1970). Accident proneness and discrete distribution theory, In Random Counts in Scientific Work (Ed., G. P. Patil), pp. 41–64, The Pennsylvania University Press, Philadelphia, PA.Google Scholar
  42. 42.
    Kemp, C. D., and Papageorgiou, H. (1982). Bivariate Hermite distributions, Sankhyā, Series A, 44, 269–280.MathSciNetGoogle Scholar
  43. 43.
    Kocherlakota, S. (1988). On the compounded bivariate Poisson distribution: a unified approach, Annals of the Institute of Statistical Mathematics, 40, 61–76.zbMATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Kocherlakota, S. (1995). Discrete bivariate weighted distributions under multiplicative weight function, Communications in Statistics—Theory and Methods, 25, 533–551.CrossRefMathSciNetGoogle Scholar
  45. 45.
    Kocherlakota, S., and Kocherlakota, K (1992). Bivariate Discrete Distributions, Marcel Dekker, New York.zbMATHGoogle Scholar
  46. 46.
    Kocherlakota, S., and Kocherlakota, K (1998). Bivariate Discrete Distributions. In Encyclopedia of Statistical Sciences (Eds., S. Kotz C. B. Read and D. L. Banks), Update Vol. 2, pp. 68–83, John Wiley_&Sons, New York.Google Scholar
  47. 47.
    Korwar, R. M. (1975). On characterizing some discrete distributions by linear regression, Communication in Statistics, 4, 1133–1147.MathSciNetCrossRefGoogle Scholar
  48. 48.
    Korwar, R. M. (1988). On the observed number of classes from multivariate distributions, Sankhyā Series B, 50, 39–59.zbMATHMathSciNetGoogle Scholar
  49. 49.
    Kyriakoussis, A. (1988). Characterizations of bivariate discrete distributions, Sankhyā, Series A, 50, 286–287.zbMATHMathSciNetGoogle Scholar
  50. 50.
    Kyriakoussis, A., and Papageorgiou, H. (1989). On characterization of power series distribution by a marginal distribution and a regression function. Annals of the Institute of Statistical Mathematics, 41, 671–676.zbMATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Lai, C.D. (1995). Construction of bivariate distributions by a generalised trivariate reduction technique, Statistics_& Probability Letters, 25, 265–270.zbMATHCrossRefGoogle Scholar
  52. 52.
    Lai, C. D. (2004). Constructions of continuous bivariate distributions, Journal of the Indian Society for Probability and Statistics, 8, 21–43.Google Scholar
  53. 53.
    Lancaster, H. O. (1983). Special joint distributions of Meixner variables, Australian Journal of Statistics, 25, 298–309.zbMATHMathSciNetGoogle Scholar
  54. 54.
    Lee, L. F. (2001). On the range of correlation coefficients of bivariate ordered discrete random variables, Econometric Theory, 17, 247–256.zbMATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Leiter, R. E., and Hamdan, M. A. (1973). Some bivariate probability models applicable to traffic accidents and fatalities, International Statistical Review, 41, 87–100.CrossRefGoogle Scholar
  56. 56.
    Ling, K. D., and Tai, T. H. (1990). On bivariate binomial distributions of order k Soochow Journal of Mathematics, 16, 211–220.zbMATHMathSciNetGoogle Scholar
  57. 57.
    Marida, K. V. (1970). Families of Bivariate Distributions, Charles Griffin, London.Google Scholar
  58. 58.
    Marshall, A. W., and Olkin, I. (1985). A family of bivariate distributions generated by the bivariate Bernoulli distribution, Journal of the American Statistical Association, 80, 332–338.zbMATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Marshall, A. W., and Olkin, I. (1990). Bivariate distributions generated from Polya-Eggenberger urn models, Journal of Multivariate Analysis, 35, 48–65.zbMATHCrossRefMathSciNetGoogle Scholar
  60. 60.
    Nelsen, R. B. (1987). Discrete bivariate distributions with given marginals and correlation. Communications in Statistics—Simulation and Computation, 16, 199–208.zbMATHCrossRefMathSciNetGoogle Scholar
  61. 61.
    Oluyede, B. O. (1994). A family of bivariate binomial distributions generated by extreme Bernoulli distributions, Communications in Statistics—Theory and Methods, 23, 1531–1547.zbMATHCrossRefMathSciNetGoogle Scholar
  62. 62.
    Panaretos, J., and Xekalaki, E. (1986). On generalised binomial and multinomial distributions and their applications to generalised Poisson distributions, Annals of the Institute of Statistical Mathematics, 38, 223–231.zbMATHCrossRefMathSciNetGoogle Scholar
  63. 63.
    Papageorgiou, H. (1983). On characterizing some bivariate discrete distributions, Australian Journal of Statistics, 25, 136–144.zbMATHMathSciNetCrossRefGoogle Scholar
  64. 64.
    Papageorgiou, H. (1984). Characterizations of multinomials and negative multinomial mixtures by regression, Australian Journal of Statistics, 26, 25–29.zbMATHMathSciNetGoogle Scholar
  65. 65.
    Pppageorgiou, H. (1985a). On characterizing some discrete distributions by a conditional distribution and a regression function, Biometrical Journal, 27, 473–479.CrossRefGoogle Scholar
  66. 66.
    Papageorgiou, H. (1985b). On a bivariate Poisson-geometric distribution. Zastowania Mathematyki, 18, 541–547.zbMATHGoogle Scholar
  67. 67.
    Papageorgiou H. (1997). Multivariate discrete distributions, In Encyclopedia of Statistical Sciences (Eds., S. Kotz, C. B. Read and D. L. Banks), Update Vol. 1, pp. 408–419, John Wiley_& Sons, New York.Google Scholar
  68. 68.
    Papageorgiou, H., and David, K. M. (1994). On the countable mixture of bivariate binomial distributions, Biometrical Journal, 36, 581–601.zbMATHCrossRefMathSciNetGoogle Scholar
  69. 69.
    Papageorgiou, H., and Kemp, C. D. (1983). Conditionality in bivariate generalized distributions, Biometrical Journal, 25,757–763.zbMATHMathSciNetGoogle Scholar
  70. 70.
    Patil, G. P. (1965). On a characterization of multivariate distribution by a set of its conditional distributions, In Handbook of 35th International Statistical Institute Conference in Belgrade, International Statistical Institute.Google Scholar
  71. 71.
    Patil, G. P. (1986). Polya distribution, multivariate, In Encyclopedia of Statistical Sciences (Eds., S. Kotz and N. L. Johnson), Vol. 7, pp. 59–63, John Wiley_& Sons, New York.Google Scholar
  72. 72.
    Patil, G. P., Rao, C. R., and Ratnaparkhi, M. V. (1986). On discrete weighted distributions and their use in model choice for observed data, Communications in Statistics — Theory and Methods, 15, 907–918.zbMATHCrossRefMathSciNetGoogle Scholar
  73. 73.
    Philippou, A. N., and Antzoulakos, D. L. (1990). Multivariate distributions of order k on a generalised sequence, Statistics_& Probability Letters, 9, 453–463.zbMATHCrossRefMathSciNetGoogle Scholar
  74. 74.
    Philippou, A. N., Antzoulakos, D. L., and Tripsiannis, G. A. (1989). Multivariate distributions of order k, Statistics_& Probability Letters, 7, 207–216.CrossRefMathSciNetGoogle Scholar
  75. 75.
    Philippou, A. N., Antzoulakos, D. L., and Tripsiannis, G. A. (1990). Multivariate distributions of order k, Part II, Statistics_& Probability Letters, 10, 29–35.zbMATHCrossRefMathSciNetGoogle Scholar
  76. 76.
    Philippou, A. N., and Tripsiannis, G. K. (1991). Multivariate Polya and inverse Polya distributions of order k, Biometrical Journal, 33, 225–236.zbMATHCrossRefMathSciNetGoogle Scholar
  77. 77.
    Piperigou, V. E., and Papageorgiou, H. (2003). On truncated bivariate discrete distributions: A unified treatment, Metrika, 58, 221–233.zbMATHCrossRefMathSciNetGoogle Scholar
  78. 78.
    Rao, M. B., and Subramanyam, K. (1990). The structure of some classes of bivariate distributions and some applications, Computational Statistics _& Data Analysis, 10, 175–187.zbMATHCrossRefMathSciNetGoogle Scholar
  79. 79.
    Stein, G. Z., and Juritz, J. M. (1987). Bivariate compound distributions, Communications in Statistics—Theory and Methods, 16, 3591–3607.CrossRefMathSciNetGoogle Scholar
  80. 80.
    Strandskov, H. H., and Edelen, E. W. (1946). Monozygotic and dizygotic twin birth frequencies in the total of the “white” and the “coloured” US population, Genetics, 31, 438–446.Google Scholar
  81. 81.
    Subramanyam, K., and Rao, M. B. (1996). Analysis of regression dependence in 2 × n bivariate distributions and some applications in contingency tables, Mathematics and Applications, Vol. 359, pp. 385–400, Kluwer Academic Publishers, Dordrecht.Google Scholar
  82. 82.
    Tyan, S., and Thomas, J. B. (1975). Characterization of a class of bivariate distribution functions, Journal of Multivariate Analysis, 5, 227–235.CrossRefMathSciNetzbMATHGoogle Scholar
  83. 83.
    Van Ophem, H. (1999). A general method to estimate correlated discrete random variables, Econometric Theory, 15, 228–237.zbMATHCrossRefMathSciNetGoogle Scholar
  84. 84.
    Vere-Jones, D. (1971). Finite bivariate distributions and semigroups of non-negative matrices, The Quarterly Journal of Mathematics, 22, 247–270.zbMATHCrossRefMathSciNetGoogle Scholar
  85. 85.
    Wesolowski, J. (1995). Bivariate discrete measures via power series conditional distribution and a regression function, Journal of Multivariate Analysis, 55, 219–229.zbMATHCrossRefMathSciNetGoogle Scholar
  86. 36.
    Zheng, Q., and Matis, J. H. (1993). Approximating discrete multivariate distributions from known moments, Communications in Statistics—Theory and Methods, 22, 3553–3567.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • C. D. Lai
    • 1
  1. 1.Massey UniversityPalmerston NorthNew Zealand

Personalised recommendations